Hail, Howard
- When
- May 30, 10:30 AM CST
- Where
- Howard County, 3 mi NE of Cushing
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.331, -98.339
Strong storm system brings severe thunderstorm and non-thunderstorm wind gusts to portions of south central Nebraska during the daytime hours of May 30th. An intense mid and upper level storm system, by late spring standards, shifted across the central and northern Plains and brought a few rounds of thunderstorms through the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Strong storm system brings severe thunderstorm and non-thunderstorm wind gusts to portions of south central Nebraska during the daytime hours of May 30th. An intense mid and upper level storm system, by late spring standards, shifted across the central and northern Plains and brought a few rounds of thunderstorms through the area. Severe thunderstorms occurred the night before over northern portions of the forecast area, and there was a several hour lull before a new line of thunderstorms developed in roughly the same area during the late morning hours. Isolated sub-severe hail was reported with this line north and northeast of Grand Island between 11AM and noon CDT before this line also shifted northeast out of the area.
Strong surface low pressure associated with the deep upper trough moved south-southwest to north-northeast across the forecast area during the late morning and early afternoon hours. The attendant dry line rapidly surged through the area and brought strong south to southwest winds. Most wind gusts were around 45-50 MPH, but a 58 MPH gust was observed at Central Nebraska Regional Airport in Grand Island. Damage was also reported in Polk County where medium sized tree branches were downed and fencing was damaged. This dryline swept much of the low to mid level moisture out of the area for several hours. However, wrap around moisture arrived from the west and northwest and allowed for new showers and thunderstorms to move through the area between 2PM and 5PM. Much of this convection was rather weak and high based, but it was strong enough to mix already strong ambient winds down to the ground. A couple 60 MPH wind gusts were measured in Dawson and Sherman Counties, and a 67 MPH gust was measured in Greeley County. No particularly serious damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 5:10 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 610 AM CDT Mon May 30 2022 ...Aviation Update... .DISCUSSION...(Today through Sunday) Issued at 321 AM CDT Mon May 30 2022 TODAY: Isolated thunderstorms remain possible at just about any point during the day today as fairly strong lift associated with a shortwave trough moves across the area. In fact, the HRRR has been indicating potential for storms to redevelop as early 8-9am in our west. Given the remaining warm/moist airmass and very strong shear, some of these storms could be strong to marginally severe. That said, the majority of the area will again remain dry. Also of note during the daytime today will be the winds. Firstly, we are already seeing a surge of strong south winds over the southeastern half of the forecast area. Expect occasional gusts of 40-50 MPH to continue through morning. Then winds turn southwesterly as the shortwave and surface low deepen and lift northward. With this, models are indicating another surge of 50+ MPH wind gusts occurring in the afternoon, especially in portions of northern Kansas. Then late this afternoon, the cold front will push through turning winds to the northwest for the evening and overnight. This cold front is expected to be the center of convective development tonight, and fortunately, it looks to push most, if not all, of the way through the area by the time of initiation (mainly after 10pm). Areas near and southeast of Beloit may have some threat for thunderstorms along this front, but it will likely be even farther southeast than that. TUESDAY THROUGH SUNDAY: Tuesday will be cooler and dry across the area with continued northwest winds behind the cold front. Chances for showers and possibly a few thunderstorms return late Tuesday night into Wednesday morning as a secondary shortwave moves through the area. There is enough instability for a few rumbles of thunder but severe weather is not expected. As advertised, Wednesday will be cloudy and quite cool for early June with highs only reaching the mid 60s for most. The latter half of the week will slowly trend warmer as ridging builds over the Rockies. Chances for thunderstorms then return to the forecast Friday night and last into the following week as we move back into a more active pattern aloft. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday) Issued at 602 AM CDT Mon May 30 2022 Ceilings are currently just into the VFR range, but should continue to trend higher through the morning. Isolated thunderstorms are possible late this morning and again in the afternoon. Winds generally turn from the south to the southwest and then to the northwest as a surface low and cold front move through the area. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 331 AM CDT Mon May 30 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 331 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Most locations will remain dry through the daytime today, but isolated thunderstorms remain possible at any time. A few of these could be strong to marginally severe with gusts up to 60 MPH and hail up to the size of quarters. In addition to any thunderstorms, wind gusts to around 50 MPH are possible at times through the day. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances for showers and a few thunderstorms return to the area late Tuesday night into Wednesday. Severe weather is not expected. After dry days on Thursday and Friday, chances for storms return to the forecast Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through today, but please pass along any reports of strong winds or hail. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 2 W ARCADIA 41.43N 99.16W
05/30/2022 E1.00 INCH VALLEY NE CO-OP OBSERVER
TIME ESTIMATED FROM RADAR.
&&
NOAA/NWS/MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
913 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL 7 ESE ARCADIA 41.38N 99.01W
05/30/2022 E0.88 INCH SHERMAN NE EMERGENCY MNGR
30-40 MPH WINDS AND HEAVY RAIN AS WELL.
&&
NOAA/NWS/MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
941 AM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM TSTM WND DMG 8 S ORD 41.49N 98.94W
05/30/2022 VALLEY NE UTILITY COMPANY
POWER LINES/POWER POLES DAMAGED JUST NORTH
OF HIGHWAY 22. REPORT FROM UTILITY COMPANY
THROUGH EMERGENCY MANAGEMENT. TIME ESTIMATED
FROM RADAR.
&&
NOAA/NWS/MORITZSpecial Weather Statement
National Weather Service Hastings NE
1104 AM CDT Mon May 30 2022
NEZ040-047-301630-
Howard NE-Greeley NE-
1104 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southeastern Greeley
and northern Howard Counties through 1130 AM CDT...
At 1103 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elba, or 23 miles northwest of Grand Island, moving north at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wolbach around 1120 AM CDT.
Other locations in the path of this storm include Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9847 4118 9865 4156 9853 4148 9829
TIME...MOT...LOC 1603Z 199DEG 45KT 4123 9856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NOAA/NWS/MoritzSpecial Weather Statement
National Weather Service Hastings NE
1105 AM CDT Mon May 30 2022
NEZ039-040-301630-
Valley NE-Greeley NE-
1105 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of northwestern Greeley
and northeastern Valley Counties through 1130 AM CDT...
At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Loup, or 10 miles east of Ord, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 9867 4149 9880 4174 9881 4174 9855
TIME...MOT...LOC 1605Z 189DEG 40KT 4156 9874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ShawkeySpecial Weather Statement
National Weather Service Hastings NE
1119 AM CDT Mon May 30 2022
NEZ040-041-047-048-301645-
Merrick NE-Nance NE-Howard NE-Greeley NE-
1119 AM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of southwestern Nance,
west central Merrick and eastern Howard Counties through 1145 AM
CDT...
At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Libory, or 15 miles north of Grand Island, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Palmer around 1125 AM CDT.
Cushing around 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 9830 4108 9842 4115 9845 4118 9846
4148 9829 4141 9803
TIME...MOT...LOC 1619Z 206DEG 52KT 4114 9835
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NOAA/NWS/MoritzThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
3 thunderstorm wind, 2 high wind, 1 hail. Local standard time, as filed.
A wind gust of 58 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.
Wind gusts estimated to be 55 to 60 MPH downed small to medium tree branches and caused some fencing damage at the ball field located in the Stromsburg city park.
A wind gust of 60 MPH was measured by a mesonet station located one mile southwest of Eddyville.
A wind gust of 60 MPH was measured by a mesonet station located four miles west-southwest of Hazard.
A wind gust of 67 MPH was measured by a mesonet station located seven miles north-northeast of Wolbach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026373, 1026377, 1026379, 1026374, 1026375, 1026376.